Economics at your fingertips  

Multivariate Hypernormal Densities

Andreas Gottschling and Christian Haefke ()

No 201, Econometric Society 2004 North American Winter Meetings from Econometric Society

Abstract: The recently proposed family of hypernormal density functions possess the analytically convenient and computationally efficient property of closed form moments and anti-derivatives in the univariate case. While this result allows many univariate applications to be solved faster and/or more accurately, multivariate results are not currently available. Such results would be useful in applications such as portfolio analytics or macro simulation involving several control variables. In this paper we define and analyze the n-variate hypernormal density, which converges to the n-variate normal, and we derive closed form expressions for its moments and integrals,. From these results it follows that computations involving n-variate normals can be supplanted with analogous and much more rapid computations using the hypernormal. Further, due to the closed form expressions for moments and integrals of the hypernormal density, the dimensionality of the problem does not affect the speed of computation in recursive applications. We first illustrate the usefulness of these results in the context of portfolio Value at Risk. Our method generates significantly more accurate confidence bands regarding the expected losses at any significance level than those produced by models relying on normal or t-distribution assumptions. Next we examine the computational implications for a comparative evaluation of a recursive macro model using standard numerical integration versus using the hypernormal. Here the gain in calculation speed is proportional to the number of recursions incurred. Multivariate hypernormal densities thus emerge as an appealing tool for a variety of multivariate financial and economic applications.

Keywords: n-variate normal; closed form integration; simulation; portfolio risk (search for similar items in EconPapers)
JEL-codes: C16 C63 C65 (search for similar items in EconPapers)
Date: 2004-08-11
References: Add references at CitEc
Citations: Track citations by RSS feed

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this paper

More papers in Econometric Society 2004 North American Winter Meetings from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Christopher F. Baum ().

Page updated 2019-10-03
Handle: RePEc:ecm:nawm04:201